Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

What causes intense itching and dryness in vulva?

User rating for this question
Very Good
Answered by

Infectious Diseases Specialist
Practicing since : 1973
Answered : 546 Questions
For the past several months I have experienced intense vulvar itching and dryness. I have been using baking soda sitz baths to ease the symptoms (dr thought possible ph issue). Last week the symptoms returned, and then I became sore in my perianal area after using an enema (I also have chronic constipation). Then I developed a sore on my pubic bone area. In a couple of days, I had white patches and soreness on my upper vulva (both sides, especially where I accidentally scratched previously) in addition to excruciating hemorrhoids and irritated perianal skin. I went to the dr, and visual inspection warranted a test for both herpes and a biopsy for lichen sclerosus (I also have thyroid disorder, so the autoimmune connection was there). I was prescribed nystatin ointment in the meantime. The test for lichen sclerosus came inconclusive, and I'm still waiting on the herpes culture and blood test. This was 3 days ago, and the sores are healing nicely (if not gone completely in the lesser affected area). If the tests come back positive, I know that I'll be put on antiviral meds. If negative, what could be causing this issue?
Posted Wed, 12 Feb 2014 in Vaginal and Uterus Health
Answered by Dr. Fatbardha Sejdini 53 minutes later
Brief Answer: Vulvar candida infection (thrush) is the cause... Detailed Answer: Hi my dear, I read your medical history and feel sorry for the fastidious health issues you are facing. At the same time, I feel happy to know that you are not having lichen sclerosus. You are saying to have intense vulvar itching and dryness. Usually, the most common cause is mycotic infection (thrush). You are also mentioning to be on nystatin ointment, and the sores are healing nicely. This is also another indicator for the vaginal thrush you are experiencing. In other words, if the tests will be negative, all your vaginal problems are caused by mycotic infection. The ph changes can also give dryness, I suggest to apply Greek yogurt locally (after the treatment with Nystatin) when you feel the itching/dryness. When you felt itchy, you have started to scratch the itchy area, resulting in damaging the local tissues leading to white patches and soreness on your upper vulva. You are also mentioning to be suffering of constipation. I'd suggest to: - do the culture of feces for candida infection as it might be the cause to it - do the examination of stool for ova/parasites to exclude intestinal parasitic infections that can also give itching vulva - get an urine analysis Meanwhile, I advise to : - drink more water - have more fiber rich foods - take otc lactulose, probiotics, psyllium, senna supplements to ease bowel movements and soften the stool - apply the nystatin ointment on the uvula and all over the perianal skin Wish your tests will result negative for Herpes! Dr.Bardha Feel free to ask me other questions you might have!
Above answer was peer-reviewed by
Follow-up: What causes intense itching and dryness in vulva? 1 hour later
I failed to mention that I also tested positive for strep (throat swab) and vaginal bacteria (vaginal swab), so I am currently taking amoxicillin (875 mg 2x daily for 10 days) and metronidazole (500mg 2x daily for 7 days). Dr said both are ok to be taking together, but it does concern me if this issue is actually thrush (I've wondered if I overdid the sitz baths and caused this since it all seemed to happen after the last one I did). Also, how do you get rid of thrush if there is a candida infection in the feces? I dont want to do any more damage than i may have already done :(
Answered by Dr. Fatbardha Sejdini 8 hours later
Brief Answer: Need to start oral anti-mycotic therapy.... Detailed Answer: Hi my dear, Taking amoxicillin and metronidazole together is a great combination to combat bacterial infection of both throat (strep) and vagina. Usually, the use of antibiotics is associated with candida co-infection of the gastro-intestinal tract (seen if culture of feces is positive for candida) and worsening vaginal thrush (as you are having itching of vagina). So, I suggest to consult with your OG specialist to start an antimycotic treatment with: - oral fluconazole (1 tb/week for 4 weeks) - local vaginal ovules containing combination of clotrimazole and metronidazole Fluconazole oral will also help with mycotic infection of the GI tract if it is confirmed by stool culture. I also suggest to take oral (otc) probiotics to optimize the intestinal flora as it is imbalanced due to use of antibiotics. Hope it was of help! Dr.Bardha
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor